Illinois, 2020

Funnel Cloud in Illinois, July 20, 2020

July 20, 2020 · NWS DVN · 1 event in 1 county or zone

Weak thunderstorms formed near the Illinois River the afternoon of July 20th. As they developed, one produced a funnel cloud near Granville, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Weak thunderstorms formed near the Illinois River the afternoon of July 20th. As they developed, one produced a funnel cloud near Granville, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 1:54 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 20, 1:54 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
254 PM CDT Mon Jul 20 2020

.SYNOPSIS...
Issued at 254 PM CDT Mon Jul 20 2020

This afternoon, clouds from leftover nocturnal convection
overspread the area as weakening rain moved into the western area
. This has helped to keep temperatures across the area in the 70s
today. A warm front was located south of the area while an upper
level wave was found across the N CONUS. This front, and wave will
combine with a MCV tomorrow driving the short term weather.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 254 PM CDT Mon Jul 20 2020

Key Messages:

1. Active short term period with MCV driving convection tomorrow.
2. Threat for strong storms tied to instability tomorrow.

Discussion:

A quick clipper like wave will move north of the area tomorrow. In
response to this wave the warm sector will be drawn north through
the area Tuesday. Before this, temperatures in the 60s are
expected tonight with relatively quiet weather conditions. Once
this wave leads to a mass response a more favorable deep moisture
environment will overtake the area. The timing of a MCV appears to
correspond to afternoon peak heating. It appears that while
moisture will increase, temperatures will be tempered by cloud
cover and thus keep CAPE lower. As the MCV approaches the area,
deep layer shear will increase and the proximity of the warm front
will also lead to llvl shear, especially across the highway 20
corridor. This shear means that any updraft that forms could
lead to a strong storm. However, with lower CAPE across this area
the best chance for storms may be further south with the lower
deep layer shear. Nonetheless, this means there is a low end
severe threat for the area. The main threat would be damaging
winds. CAMs suggest the best chance for storms will be further
south in the better CAPE along and south of I80. This threat will
need to be watched by later shifts.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 254 PM CDT Mon Jul 20 2020

1. Near normal temperatures are expected through Thursday with heat
building into the weekend.

2. Active pattern through Thursday with lower confidence on
precipitation beyond that with differences between the models.

There are subtle differences between the models through the period.
The main forecast concerns are chances of precipitation and
temperatures through the period.

Zonal west to east flow is in place across the northern CONUS to
begin the long term Tuesday night with a trough passing to our north
from Minnesota into Wisconsin. Thunderstorms are expected to be
ongoing to start but exiting northwest Illinois overnight. There is
a marginal risk of severe storms across the area Tuesday night. In
the wake of the Tuesday night into Wednesdy morning storm system,
ridging begins to build northward into the Northern Plains for later
part of the week. This would place eastern Iowa, northwest Illinois,
and far northeast Missouri under northwesterly flow aloft. The GFS
and Canadian continue to show several shortwaves moving through the
flow and across the area into Friday night.  The ECMWF builds a
ridge northward into the Arrowhead of Minnesota by Friday night with
a closed 594 contour across Iowa and Wisconsin while the GFS builds
it into southern Minnesota with the a closed 591 contour across
Missouri and Arkansas.  The ECMWF solution would be hot and dry
while the GFS would continue to allow storm systems to pass near the
area and potential bring MCS tracking near the area and potential
chances of precipitation. It is to far out to resolve the severe
weather details but the long term could once again be active.

Temperatures will be near to slightly above normal through Thursday
with above normal temperatures after that.  Forecast  850 mb
temperatures of 21 to 22*C on Saturday are slightly cooler than the
+25*C at 850 that we had at 00 UTC this past Saturday but still a
hot and humid end of the week is expected. The current forecast
would place the hotter temperatures to our northwest across western
Iowa into Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 103 PM CDT Mon Jul 20 2020

VFR conditions are expected until late in the period when chances
for thunderstorms overspread the area. MVFR cigs and vsbys are
possible in the strongest storms, especially Tuesday AM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Cousins
AVIATION...Gibbs
Hazardous weather outlook, Jul 20, 2:40 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
340 AM CDT Mon Jul 20 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
340 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are possible this afternoon and tonight.
The main threat from these storms will be brief heavy downpours
and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are likely Tuesday. There is a low potential for
severe storms with large hail and damaging winds over northeast
Missouri, southeast Iowa and west central Illinois.

Daily chances for thunderstorms are expected Wednesday through
Sunday. However, it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sheets

In the hours before

Local storm report, Jul 20, 12:31 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SE ROZETTA            40.94N 90.85W
07/19/2020                   HENDERSON          IL   TRAINED SPOTTER

            SPOTTER REPORTED TREE AND POWERLINES DOWN
            ALONG WITH TTHREE SHEETS OF METAL BLOWN OFF
            OF A HOG CONFINE ROOF.

&&

DC
Local storm report, Jul 20, 12:34 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     1 SE ROZETTA            40.94N 90.85W
07/19/2020                   HENDERSON          IL   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SE ROZETTA TO CHANGE IT TO AM INSTEAD OF PM.
            SPOTTER REPORTED TREE AND POWERLINES DOWN
            ALONG WITH TTHREE SHEETS OF METAL BLOWN OFF
            OF A HOG CONFINE ROOF.

&&

DC
Local storm report, Jul 20, 12:43 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     1 SE ROZETTA            40.94N 90.85W
07/19/2020  M84 MPH          HENDERSON          IL   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            SE ROZETTA. PERSONAL WEATHER STATION
            MEASURED A GUST OF 84 MPH.

&&

DC

The radar

The Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Putnam

When
July 20, 2:55 PM CST
Where
Putnam County, 2.14 mi SSW of Granville
Reported by
Social Media
Coordinates
41.240, -89.240

Pictures showed a funnel cloud southwest of Granville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908292.